Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2013, 5:52 AM CDT for Dawson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2013, 5:52 AM CDT (10:52 UTC)
- Expired
- Sep 28, 2013, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 6:00 AM CDT | FLASH FLOOD | 4 W Lamesa, TX | HIGHWAY 180 W OF LAMESA PARTIALLY WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
834 WGUS54 KMAF 281052 FFWMAF TXC115-281345- /O.NEW.KMAF.FF.W.0035.130928T1052Z-130928T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 552 AM CDT SAT SEP 28 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DAWSON COUNTY IN WEST TEXAS... * UNTIL 845 AM CDT * AT 543 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM THUNDERSTORMS NEAR LAMESA...MOVING NORTHEAST AT 25 MPH. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES HAVE FALLEN IN THE LAMESA AREA CAUSING FLOODING OF LOCAL ROADS. ADDITIONAL AMOUNTS OF ONE HALF TO TWO INCHES ARE POSSIBLE WHICH WOULD WORSEN THE FLOODING POTENTIAL. DRIVERS ARE URGED TO AVOID TRAVEL IN THE LAMESA AREA FOR THE NEXT SEVERAL HOURS. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ARVANA... MIDWAY IN DAWSON COUNTY... KEY... MIDWAY... HANCOCK... PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. && LAT...LON 3287 10206 3294 10172 3258 10172 3258 10208 $$
1 follow-up statement
458 WGUS74 KMAF 281255 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 AM CDT SAT SEP 28 2013 TXC115-281345- /O.CON.KMAF.FF.W.0035.000000T0000Z-130928T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAWSON- 755 AM CDT SAT SEP 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR CENTRAL DAWSON COUNTY... AT 749 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWS THE EARLIER STORMS THAT RESULTED IN HEAVY RAIN ACROSS THE DAWSON COUNTY INCLUDING LAMESA HAVE MOVED EAST. ADDITIONAL HEAVY RAIN IS NOT EXPECTED. THERE STILL MAY BE FLOODED ROADS AND CREEKS AS IT WILL STILL TAKE SOME TIME FOR THE WATER TO RUNOFF. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMESA...LAMESA MUNICIPAL AIRPORT...PUNKIN CENTER...HANCOCK AND ARVANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. && LAT...LON 3287 10206 3294 10172 3258 10172 3258 10208 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:10 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 28, 4:10 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 AM CDT Sat Sep 28 2013 .DISCUSSION... Upper level trough currently moving through the Rockies with the associated cold front entering the northwest Permian Basin. Scattered showers and thunderstorms are occurring mainly across the northern Permian basin near the front. The chance for showers and thunderstorms will increase this morning across the Permian basin and lower Trans Pecos...especially eastern sections (likely pops) ahead of the front due to convergence along the front with enhanced lift from the right rear quadrant of the upper level jet. Precipitation chances will be on the decrease this afternoon from west to east as the front continues to progress toward central Texas and the upper jet weakens. Much cooler temperatures are expected today behind the front with guidance temperatures looking reasonable. The extreme southwest portion of the front will linger tonight and Sunday across the Concho valley and Edwards plateau due to weaker winds aloft in those areas so will keep a slight chance of showers and storms going across the extreme eastern Permian basin and or lower Trans Pecos region closest to the front these periods. High temperatures are expected to be slightly below normal tomorrow despite a decent amount of sunshine. Much above normal temperatures are expected to return by Monday through at least Friday across west Texas and southeast New Mexico due to low level thermal ridging developing with a surface trough in nearly zonal flow aloft. Will go with a dry forecast given a lack of significant instability or forcing progged. Guidance temperatures look too low per progged 850 millibar temperatures. Next cold front looks slated for late Friday with cooler temperatures by next Saturday. Precipitation chances with this front due not look good enough to mention at this time. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 77 53 82 59 / 30 0 0 0 BIG SPRING TX 77 54 82 60 / 60 10 0 0 CARLSBAD NM 79 53 84 53 / 10 0 0 0 DRYDEN TX 87 66 84 66 / 40 30 10 0 FORT STOCKTON TX 85 59 85 63 / 30 10 0 0 GUADALUPE PASS TX 74 52 78 57 / 10 0 0 0 HOBBS NM 76 50 81 53 / 20 0 0 0 MARFA TX 79 50 79 49 / 10 10 0 0 MIDLAND INTL AIRPORT TX 79 56 82 62 / 40 0 0 0 ODESSA TX 79 55 82 62 / 40 0 0 0 WINK TX 84 56 84 60 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/12
Hazardous weather outlook, Sep 28, 4:58 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 458 AM CDT SAT SEP 28 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 458 AM CDT SAT SEP 28 2013 /358 AM MDT SAT SEP 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS TODAY WITH HEAVY RAIN AND FREQUENT LIGHTNING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER LOCAL INTERESTS SHOULD STAY ABREAST OF DEVELOPING STORMS AS THEY MAY IMPACT FRIDAY NIGHT ACTIVITIES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:40 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 50 min |
| Sep 28, 12:42 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Sep 28, 1:50 AM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Sep 28, 5:03 AM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Sep 28, 6:01 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 28, 6:28 AM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Sep 28, 8:48 AM CDT | Areal Flood Advisory | MAF | Dawson | 87 min |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.